How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Mark Your Own Question
Dr. Mark
Dr. Mark, Psychotherapist
Category: Mental Health
Satisfied Customers: 5292
Experience:  Dr. Mark is a PhD in psychology in private practice
50444359
Type Your Mental Health Question Here...
Dr. Mark is online now
A new question is answered every 9 seconds

how remeron cause weight gain?.i prefer chat.if not it is

This answer was rated:

how remeron cause weight gain?.i prefer chat.if not it is ok

Hi! I believe I can be of help with this issue.

I can imagine how frustrating this situation must be for you. Many, if not most, of the antidepressants cause weight gain in a significant percentage of people taking them. This is a big problem and needs to be part of the risk/benefit ratio that you and your doctor use to determine whether to use a particular drug or not. Sometimes the benefit of relief of depressive symptoms is greater than the problems caused by the weight gains. But there are also certain antidepressants that have a better track record of not causing weight gain.

First, though, Remeron is a tetracyclic antidepressant. This class of antidepressants as a whole tends to cause weight gain in significant percentages of people taking them. Tricyclics and tetracyclics work with the muscarinic acetylcholine receptor and the histamine receptors in your brain. These receptors also work with your weight regulation systems in the brain. Therein lies the problem is our current understanding. So, again, if tetracyclics and your system work particularly well in relieving your depressive symptoms, you may need to consider this benefit as more important and take preventive measures against the associated weight loss.

However, Wellbutrin and Viibryd are two antidepressants that are considered (from the reports of patients) to be the least weight gain prone drugs. Wellbutrin has been around for a long time and has been the go to antidepressant if there was a problem with weight gain or reduced sexual desire as side effects. Viibryd is an SSRI, and while that class is rather prone to these side effects, the clinical trials were remarkable in that patients hardly complained at all about either problem. Since it's been on the market, this has been the reports from patients. So you may want to talk with your doctor about these two alternatives.

You might also consider adding a behavioral component to your treatment for your depression and/or anxiety. While behavioral treatment requires more effort from the patient than medications and is not as quick acting, it doesn't have the side effects nor withdrawal symptoms of the medications. If you would like to introduce a behavioral treatment, feel free to ask me another question about it. Just write “For Dr. Mark” at the beginning and everyone will know it’s for me.

Okay, I wish you the very best!

My goal is for you to feel like you've gotten Great Service from me and the site. If we need to continue the discussion for that to happen, then please feel free to reply and we'll continue working on this. If the answer has given you the help you need, please remember to give a rating of 5 (Great Service) or 4 (Informative and helpful), or even 3 (Got the job done) button. This will make sure that I am credited for the answer and you are not charged anything more than the deposit you already made by pressing any of these buttons. Bonuses are always appreciated! If I can be of further help with any issue now or in the future, just put "For Dr. Mark" in the front of your new question, and I'll be the one to answer it. All the best, XXXXX XXXXX

Customer: replied 3 years ago.

i see mr.i was in dissction for 5 years.unfortintily is middile east there is low knolwedge if we neglect israil/palstin terrotrie.but am engineer so i try always to find soultion.until i found adding remeron with zoloft make me feel again.am in canada now.am wating see pschatrist.but i get 60 pound on remeron.which thretend my life!am still 25 years old :-).i take zoloft 200 mg .and remeron 45mg.i dont eat fast food.i do sport i dont eat sugers fats.but that redciulos.even with that am getting weight gain!!!more and more.most time i feel hungry because not eating!!but what should i do?

Wow! That is a tremendous weight gain. Especially if you are engaging in active sports and you are careful about your diet!


If so, then clearly the metabolic changes are problematic with Remeron. I don't know if you are comfortable reducing the Remeron dosage until you see the psychiatrist. And it may not be a good idea to do so because changes in dosage can always cause emotional instability.


You're waiting to see your psychiatrist, so that means that you'll be seeing him/her relatively soon. If you keep your calorie intake down during this period, then this should help in not having further weight gain, hopefully, until your appointment.


At that time you need to discuss replacing the Remeron with a different antidepressant, perhaps one of the two I've mentioned above. Until then, though, it's crucial for you to maintain your exercise regime and to minimize your caloric intake. You may need to take vitamin supplements to keep your energy up. But given the effect that Remeron has had on your weight regulation, minimizing your food calories is important to not keep increasing that body mass.


I wish you the very best!


My goal is for you to feel like you've gotten Great Service from me and the site. If we need to continue the discussion for that to happen, then please feel free to reply and we'll continue working on this. If the answer has given you the help you need, please remember to give a rating of 5 (Great Service) or 4 (Informative and helpful), or even 3 (Got the job done) button. This will make sure that I am credited for the answer and you are not charged anything more than the deposit you already made by pressing any of these buttons. Bonuses are always appreciated! If I can be of further help with any issue now or in the future, just put "For Dr. Mark" in the front of your new question, and I'll be the one to answer it. All the best, XXXXX XXXXX

Customer: replied 3 years ago.

i see that you have big experince.dr i had a problem that just zoloft by itself didnt get me out dissction.just adding remeron take me out dissction with zoloft for sure.but i think dissction is more likily depprission.and remeron perfect for that.so is there something like the magic remeron.i tried all ssris and snris.they useless i need same effect that remeron give?.and is they are the same if i take 15mg or 45 mg in weight gain.in other way if i lower my dose do i get benifits from that?in weight gain?can i add something make remeron effect with weight gain useless.because it is mostly impossible

If you are considering lowering the dosage of the Remeron, then talk with the doctor about this with it:


Some people have added Wellbutrin to the Remeron for a period of time and then tapered off the Remeron completely. This has helped them not lose the beneficial effects of the Remeron but slowly be able to replace it and not have the weight gain problem in place. So that may be a good option for you.


I wish you the very best!


My goal is for you to feel like you've gotten Great Service from me and the site. If we need to continue the discussion for that to happen, then please feel free to reply and we'll continue working on this. If the answer has given you the help you need, please remember to give a rating of 5 (Great Service) or 4 (Informative and helpful), or even 3 (Got the job done) button. This will make sure that I am credited for the answer and you are not charged anything more than the deposit you already made by pressing any of these buttons. Bonuses are always appreciated! If I can be of further help with any issue now or in the future, just put "For Dr. Mark" in the front of your new question, and I'll be the one to answer it. All the best, XXXXX XXXXX

Dr. Mark and other Mental Health Specialists are ready to help you